Ohio, 2005

Winter Storm in Ohio, January 22, 2005

January 22, 2005 · NWS ILN · 16 events in 16 counties and zones

Low pressure tracked across west central and central Ohio during the morning hours. but the track went significantly further north.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked across west central and central Ohio during the morning hours. Ahead of the low...snow overspread the region...but the track went significantly further north. Enough warm air mixed in with the system that freezing rain occurred over south central and central Ohio...generally along and 30 miles east of the I-71 corridor between Cincinnati and Columbus. A quarter to a half inch of ice accumulation occurred in this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 22, 4:16 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 22, 4:16 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
416 AM EST SAT JAN 22 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SHORT WAVE OVER THE NRN PLAINS TO TRACK SOUTHEASTWARD THRU THE
UPPER MS VLY TODAY AND THE OHIO VALLEY TNGT. ELONGATED SFC LOW
PRESSURE CENTERED OVER IL TO TRACK SE. ETA HAS LOW TRACKING
ACRS FAR SRN OH WITH GFS FARTHER SOUTH ACRS NRN KY. HAVE GENERALLY
FOLLOWED COLDER GFS THERMAL PROFILE SOLN. GOOD ISENTROPIC LIFT
INDICATED THIS MORNING WITH 50-55KT CROSS CONTOUR FLOW INDICATED
ON 285K SFC. GARCIA METHOD INDICATES THAT MAX POTENTIAL SNOW
8 INCHES. MOST FAVORABLE AXIS FOR HEAVIEST SNOW IS ACRS EXTREME
NRN PORTION OF FA WHERE BEST DYNAMICS WL EXIST. AMS IS STARTING
OUT DRY AND SOME OF THE LIFT IS GOING INTO MOISTENING UP THE
COLUMN. THEREFORE...HAVE ADJUSTED SNOW AMOUNTS DOWN ABOUT 2 INCHES
IN MOST LOCATIONS. ON BACKSIDE OF SFC LOW PRESSURE GRADIENT
INCREASES THIS AFTN WITH 925 MB WIND INCREASING TO 40-45
KTS. EXPECT NORTH WINDS TO GUST TO 40 TO 45 MPH DURG AFTN AND
EVENING HOURS. THIS SHUD RESULT IN CONSIDERABLE BLOWING AND
DRIFTING WHERE HEAVIER SNOW EXISTS. ALTHOUGH SNOW AMOUNTS LOOK
TO BE LESS WL CONTINUE CURRENT HEADLINES DUE TO IMPACT. EXPECT
SOME LOCATIONS ACRS CNTRL AND NRN PORTIONS OF FA TO HAVE NEAR
BLIZZARD CONDITIONS DURG THE EVENING.

ARCTIC HI PRESSURE TO BUILD SE PROVIDING DRY AND COLD WX FOR
SUNDAY.

RANDALL

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1255 AM EST SAT JAN 22 2005

AVIATION (06Z-06Z)...
SURFACE LOW IS SPRAWLED FROM SOUTHERN MINNESOTA TO EASTERN
MISSOURI.  LOW WILL STRENGTHEN AS SHORT WAVE OVER WESTERN MINNESOTA
DROPS SOUTHEAST.  LOW IS FORECAST OVER EAST CENTRAL OHIO AT 15Z.

RADAR/OBS SHOW PRECIP IS SLOW TO DEVELOP.  HEAVY PRECIP IS NORTH
FROM CHI TO DFI. HAVE BACKED OFF ON TIMING. LOOKS LIKE STEADY SNOW
WILL DEVELOP BETWEEN 10Z AND 15Z AS LOW CENTER MOVES INTO OHIO.
LIKELIHOOD FOR FZRA APPEARS LOWER SINCE MOST PRECIP WILL NOT START
AT TAF SITES UNTIL WE ARE ON COLD SIDE OF LOW.

WINDS WILL KICK UP STRONGLY ON THE BACK SIDE OF THE LOW THIS
AFTERNOON.  GUSTS OVER 30 KTS ARE EXPECTED, WITH ATTENDANT BLOWING
SNOW.  DEEP MOISTURE IS SHOWN TO CUT OFF QUICKLY BEHIND THE LOW SO
PERHAPS THE WORST SNOW ACCUMULATIONS OVER BY THE TIME THE WIND GETS
STRONG.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 450 PM EST FRI JAN 21 2005

LONG TERM (MONDAY THROUGH FRIDAY)...
SURFACE RIDGE IN PLACE SUNDAY NIGHT MOVES EAST AND A MID LEVEL VORT
IS PROGGED TO TRACK SE THROUGH THE GTLKS REGION...WITH THE SWRN EDGE
OF PRECIP NOSING INTO NERN FCST AREA. ETA HAS HELD OFF ON BRINGING
QPF INTO CWA...AND GFS IS A LITTLE MORE PRONOUNCED WITH THE ASSOC
SFC LOW IN SRN ONT. IVE CONTINUED THE CHANCE FOR SNOW OVER THE FCST
AREA FOR THIS TIME...THOUGH REDUCED QPF AND SNOWFALL...AND CHANGED
THE BACK EDGE OF SNOW TO JUST FLURRIES.

AFTER THAT DISTURBANCE PASSES THROUGH...SFC RIDGING BUILDS IN MON
NIGHT AND IS OVERTOP OF FCST AREA AT 18Z TUES. ONE OF THE MAJOR
PROBLEMS IN THIS FCST IS THE STRENGTH OF WAA EXPECTED ON WED.
PERSISTENT FORECAST OF A LOW MOVING THROUGH GTLKS ON WED LEADS ME TO
BELIEVE THAT THERE SHOULD BE SOME GOOD WAA THROUGH THE
DAY...ALTHOUGH MAX TEMPS WILL BE HARD TO GET THAT WARM OVER THE N AS
THE AIR SHOULD BE PASSING OVER A LARGE SWATH OF SNOWPACK. CRITICAL
THICKNESSES WOULD HAVE ALL RAIN THROUGH 0Z THURS...WITH THE FRONT
THROUGH FCST AREA BY 12Z. HAVE OPTED TO JUST HAVE RAIN DURING THE
DAY...RAIN OR SNOW OVERNIGHT...AND A LINGERING EARLY SNOW CHANCE IN
THE EAST.

THE SCENARIO THIS COMING WED/THURS WITH THE LOW IN THE GTLKS STANDS
A LOT OF ROOM FOR ERROR. CONFIDENCE IS LOW FOR THIS FCST PERIOD AND
GENERAL TREND WAS TO KEEP PREVIOUS FCST WITH MINOR TWEAKS. WITH THE
WAY MODELS CAUGHT (OR DIDNT) LAST NIGHTS SYSTEM...FEEL THAT
EINSTEINING THE EXTENDED IS BEYOND CURRENT CAPABILITIES.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FOR ZONES OHZ026-035-034-042>046-
     051>056-060>065-070>074-080 THROUGH TONIGHT.
  ...WINTER WEATHER ADVISORY FOR ZONES OHZ077>079-081-082-
     088 THROUGH TONIGHT.
IN...WINTER STORM WARNING FOR ZONES INZ050-058-059-066 THROUGH
     TONIGHT.
  ...WINTER WEATHER ADVISORY FOR ZONES INZ073>075-091 THROUGH
TONIGHT. KY...WINTER WEATHER ADVISORY FOR ZONES KYZ089>100 THROUGH
TONIGHT.
&&
Hazardous weather outlook, Jan 22, 4:59 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EST SAT JAN 22 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-230945-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
459 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A POTENT WINTER STORM WILL BRING A MIXED BAG OF PRECIPITATION.  HEAVY
SNOW WILL FALL NORTH OF I-70, WITH SNOW, SLEET AND FREEZING RAIN
SOUTH. DANGEROUS TRAVEL WILL RESULT.

A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY, USHERING IN
STRONG WINDS WHICH WILL CREATE NEAR BLIZZARD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Hardin

When
January 22, 6:50 AM EST to 7:50 AM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 22, 9:19 AM EST to 10:19 AM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 22, 12:00 PM EST to 1:00 PM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
January 22, 12:00 PM EST to 1:00 PM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Licking

When
January 22, 12:15 PM EST to 1:15 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Winter Storm, Fairfield

When
January 22, 1:08 PM EST to 2:08 PM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Winter Storm, Hocking

When
January 22, 1:09 PM EST to 2:09 PM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
January 22, 1:10 PM EST to 2:10 PM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Winter Storm, Pickaway

When
January 22, 1:10 PM EST to 2:10 PM EST
Where
Pickaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 22, 1:11 PM EST to 2:11 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Winter Storm, Ross

When
January 22, 1:33 PM EST to 2:33 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 22, 1:40 PM EST to 2:40 PM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 22, 1:43 PM EST to 2:43 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 22, 1:44 PM EST to 2:44 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
January 22, 1:44 PM EST to 2:44 PM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Winter Storm, Clermont

When
January 22, 1:45 PM EST to 2:45 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438959, 5438961, 5438972, 5438974, 5438962, 5438963, 5438966, 5438964, 5438965, 5438960, 5438967, 5438970, 5438968, 5438969, 5438973, 5438971.